Tornadoes · United States · Tennessee · 2014

EF1 tornado, Betsy Willis, Tennessee, February 20, 2014

This EF1 tornado ran 1.2 miles across Coffee County on February 20, 2014, touching down at 10:29 PM CST and reaching 250 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 20, 2014
Touchdown
10:29 PM CST (04:29 UTC)
Lifted
10:31 PM CST (04:31 UTC)
On the ground
2 minutes
Path length
1.2 miles (1.9 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Coffee County
Touchdown point
35.330, -85.932
Lift-off point
35.339, -85.913
Record number
1402202229-01

The damage survey

25 damage points were recorded along this path by NWS HUN and NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Parts of the sheet metal roofing on a barn on the east side of Highway 41 were blown off
  • An old poorly constructed farm outbuilding was destroyed
  • Sheet metal back porch patio cover of home at 2135 Rutledge Hill Road was blown northward across the road into trees
  • Three grain silos were blown southeastward and destroyed along Highway 41

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong storm system moving through the eastern United States spawned a QLCS that moved across Middle Tennessee during the evening hours on February 20. Widespread damaging winds and one tornado were reported with the QLCS, along with a few reports of large hail.

An NWS storm survey confirmed an EF1 tornado touched down along Interstate 24 northwest of Pelham where a tree was snapped and two billboards damaged. Several more trees were uprooted along Betsy Willis Road. A farm suffered significant damage just north of Betsy Willis Road on the west side of Highway 41, with 3 grain silos blown off their base and destroyed and a barn losing part of its roof. An outbuilding at the farm was also destroyed with debris blown southeast across Highway 41. Another barn on the east side of Highway 41 suffered minor roof damage. More trees were blown down east of Highway 41 with another outbuilding destroyed and debris blown across adjacent fields. The tornado then moved into inaccessible forests before lifting. Max winds were estimated up to 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

26 minutes of warning. NWS OHX issued a tornado warning for this county at 04:03 UTC, 26 minutes before the tornado touched down, in force until 04:30 UTC.

The county was under a tornado watch, issued at 00:49 UTC and running to 05:09 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC06:00 UTCWind AdvisoryOHX
00:49 UTC05:09 UTCTornado WatchOHX
03:40 UTC04:15 UTCSevere Thunderstorm WarningOHX
04:03 UTC04:30 UTCTornado WarningOHX
04:14 UTC04:55 UTCSevere Thunderstorm WarningOHX
04:29 UTC04:41 UTCTornado WarningOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 20, 9:09 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 20, 9:09 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
909 PM CST THU FEB 20 2014

.UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REMOVE WIND ADVISORY
FOR LOCATIONS ALONG AND WEST OF THE I-65 CORRIDOR AND TO REMOVE
COUNTIES FROM TORNADO WATCH 11 THAT WAS ALLOWED TO EXPIRE.
&&

.PREV DISCUSSION.../ISSUED 714 PM CST THU FEB 20 2014/

UPDATE...
UPDATED THE SUITE OF FORECAST PRODUCTS TO MENTION IMPACTS OF
TORNADO WATCH NUMBER 16 UNTIL 3 AM.

PREV DISCUSSION... /ISSUED 604 PM CST THU FEB 20 2014/

UPDATE...
UPDATED TO REMOVE THROUGH LATE AFTERNOON GROUPING FROM ZONE
FORECAST PRODUCT.

PREV DISCUSSION.../ISSUED 525 PM CST THU FEB 20 2014/

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
ANTICIPATE MULTIPLE AMENDMENTS THRU AT LEAST 21/06Z PER ACTUAL
FLUCTUATIONS IN WINDS...CEILINGS...TSTM...AND RAINFALL IMPACTS.
ALONG WITH STRONG PRESSURE GRADIENT CONCERNS ALONG AND AHEAD OF
EXPECTED SQUALL LINE EXPECTED TO MOVE ACROSS MID STATE...EMBEDDED
SVR TSTMS COULD PRODUCE VRB WIND GUSTS AT OR GREATER THAN 50KTS.
AVIATION INTEREST NEED TO PAY SPECIAL ATTENTION TO RAPIDLY
CHANGING WX CONDITIONS THRU THE MID STATE THRU AT LEAST 21/06Z.
WILL GO WITH A TIME FRAME OF POTENTIAL IMPACTS CKV 21/00Z-21/02Z...
BNA 21/01Z-21/03Z...AND CSV 21/03Z-21/05Z...WITH PREDOMINATE MVFR
CEILINGS AND IFR VSBYS DURING THESE TIME PERIODS.

PREV DISCUSSION.../ISSUED 447 PM CST THU FEB 20 2014/

DISCUSSION...
UPDATED TO BREAK OUT LATE AFTERNOON GROUPING IN THE ZONE FORECAST
PRODUCT FOR GREATER CLARIFICATION FOR FORECAST THROUGH LATE
AFTERNOON HOURS AND FOR TONIGHT.

PREV DISCUSSION.../ISSUED 348 PM CST THU FEB 20 2014/

POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT AS
STRONG COLD FRONT SWEEPS THROUGH...

SHORT TERM...AS OF 330 PM, THUNDERSTORMS WERE ALREADY DEVELOPING
OVER THE EXTREME NORTHWESTERN PART OF OUR CWA. INTERMEDIATE 20Z
OHX SOUNDING STILL SHOWED A WARM NOSE AROUND 700MB, AS DID THE
EARLIER 12Z SOUNDING. HOWEVER, FORECAST RUC SOUNDINGS CONTINUE TO
SUGGEST AN EROSION OF THE INHIBITING NOSE THROUGH OUR NORTHWESTERN
COUNTIES, AS INDICATED BY THE ONGOING THUNDERSTORMS.

RECORD WARMTH WAS RECORDED OVER THE MID STATE TODAY, WITH
NASHVILLE EQUALING A RECORD HIGH OF 78 DEGREES. WINDS CONTINUE TO
GUST TO BETWEEN 35 AND 40 MPH OVER OUR WESTERN COUNTIES, IN
ADVANCE OF THE STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR OUR MOST WESTERN
COUNTIES, AND IT WOULD NOT BE SURPRISING TO SEE SEVERE WEATHER
WATCHES EXTENDED INTO OTHER PARTS OF THE MID STATE LATER THIS
EVENING.

STILL LOOKS LIKE THE STRONG COLD FRONT, NOW LOCATED BACK OVER
SOUTHEASTERN MISSOURI, WILL SWEEP RAPIDLY EASTWARD ACROSS THE MID
STATE BETWEEN 00Z AND 06Z THIS EVENING, WITH AN ATTENDANT SQUALL
LINE, AND THE EXPECTATION FOR SOME DAMAGING STRAIGHT LINE WINDS,
LARGE HAIL, AND POSSIBLY A FEW TORNADOES AS WELL.

THERE WILL BE A SLIGHT CHANCE FOR LINGERING SHOWERS IN THE
MORNING, ALONG THE CUMBERLAND PLATEAU. OTHERWISE, TOMORROW SHOULD
BRING SOME DRIER AND MUCH QUIETER WEATHER, WITH AFTERNOON HIGHS
IN THE 50S.

UNSEASONABLY MILD TEMPERATURES REMAIN OVER THE UPCOMING WEEKEND,
WITH DAYTIME HIGHS FORECAST TO BE IN THE 60S BOTH SATURDAY AND
SUNDAY.

LONG TERM...A GENERAL COOL DOWN OCCURS NEXT WEEK, WITH HIGHS
FALLING TO THE 40S AND 50S MONDAY AND TUESDAY AND INTO THE 40S FOR
WEDNESDAY AND THURSDAY. HAVE TRENDED TOWARD THE COOLER ECMWF FOR
THE LATTER PERIODS, AS BOTH GFS AND ECMWF SUGGEST SOME PRETTY GOOD
DEEPENING OF UPPER TROUGH BY NEXT WEDNESDAY AND THURSDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-029>034-
063>066-077>080.

&&

31
Hazardous weather outlook, Feb 20, 5:18 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CST THU FEB 20 2014

TNZ009>011-029>034-063>066-077>080-211115-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND
MOVE EASTWARD DURING THE EVENING. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES
ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD
CAUSE PONDING OF WATER IN LOW LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

TNZ005>008-023>028-056>062-075-093>095-211115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND MOVE EASTWARD DURING
THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD CAUSE PONDING OF WATER IN LOW
LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD
01

In the hours before

Local storm report, Feb 20, 8:47 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
847 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     JOELTON                 36.31N  86.87W
02/20/2014                   DAVIDSON           TN   AMATEUR RADIO

            16 INCH DIAMETER TREE PARTIALLY BLOCKING UNION HILL
            ROAD AT LICKTON PIKE

&&

EVENT NUMBER OHX1400185

SHAMBURGER
Local storm report, Feb 20, 8:48 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
848 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     LEBANON                 36.21N  86.32W
02/20/2014                   WILSON             TN   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD AT 807 LORI LANE

&&

EVENT NUMBER OHX1400186

SHAMBURGER
Special weather statement, Feb 20, 8:52 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
852 PM CST THU FEB 20 2014

TNZ060>062-075-094-095-210330-
BEDFORD-GILES-LAWRENCE-MARSHALL-MAURY-RUTHERFORD-
852 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...GILES...LAWRENCE...
MARSHALL...MAURY AND RUTHERFORD COUNTIES...

AT 850 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
LEWISBURG TO 13 MILES NORTH OF PULASKI TO LEXINGTON...MOVING EAST AT
40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE FIVE POINTS...CHAPEL HILL...
LYNNVILLE...ROVER...UNIONVILLE...GOODSPRING...MINOR HILL...PULASKI...
FARMINGTON...LEWISBURG...CORNERSVILLE AND PROSPECT.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3500 8743 3536 8718 3563 8675 3584 8633
      3531 8663 3530 8669 3525 8675 3526 8682
      3503 8683 3499 8684

ROSE
Local storm report, Feb 20, 8:58 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     10 SW LEBANON           36.11N  86.45W
02/20/2014                   WILSON             TN   EMERGENCY MNGR

            TREE ACROSS STEWARTS FERRY PIKE EAST OF 840

&&

EVENT NUMBER OHX1400187

SHAMBURGER
Local storm report, Feb 20, 9:29 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     10 NW MURFREESBORO      35.96N  86.52W
02/20/2014                   RUTHERFORD         TN   TRAINED SPOTTER

            A TIN ROOF BARN WAS DESTROYED WITH ALSO SOME 5 FOOT
            DIAMETER TREES DOWNED NEAR ALLMAVILLE ROAD AND ONE MILE
            LANE.

&&

EVENT NUMBER OHX1400188

31
Local storm report, Feb 20, 9:57 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
957 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     5 S LINDEN              35.54N  87.84W
02/20/2014                   PERRY              TN   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN. HALF INCH HAIL WAS ALSO
            REPORTED.

0704 PM     HAIL             5 NNE ASHLAND CITY      36.34N  87.03W
02/20/2014  E1.00 INCH       CHEATHAM           TN   TRAINED SPOTTER

0714 PM     HAIL             10 SW SPRINGFIELD       36.40N  87.01W
02/20/2014  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

            1 MILE NORTH OF THE ROBERTSON CHEATHAM DAVIDSON COUNTY
            LINE...ONE QUARTER INCH DIAMATER HAIL OCCURRED.

0717 PM     TSTM WND DMG     6 SW DICKSON            36.02N  87.45W
02/20/2014                   DICKSON            TN   TRAINED SPOTTER

            SEVERAL TREES AND LIMBS DOWN WITH SOME BLOCKING ROADS
            ACROSS SOUTHWEST DICKSON COUNTY...INCLUDING ON CCC
            ROAD...GARNER CREEK ROAD...AND COWEN ROAD. ALSO SOME
            POWER OUTAGES REPORTED.

0718 PM     FUNNEL CLOUD     GREENBRIER              36.42N  86.80W
02/20/2014                   ROBERTSON          TN   TRAINED SPOTTER

            STORM SPOTTER REPORTED A FUNNEL CLOUD BETWEEN
            COOPERTOWN AND SPRINGFIELD.

0719 PM     TSTM WND GST     3 E SPRINGFIELD         36.50N  86.82W
02/20/2014  M89 MPH          ROBERTSON          TN   AMATEUR RADIO

0720 PM     TSTM WND DMG     5 SW DICKSON            36.03N  87.44W
02/20/2014                   DICKSON            TN   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND GUSTS WHICH CAUSED SEVERAL TREES
            TO BE BLOWN DOWN OCCURRED TWO MILES NORTH OF I-40 AT
            EXIT 163.

0727 PM     TSTM WND GST     CROSS PLAINS            36.54N  86.68W
02/20/2014  E80 MPH          ROBERTSON          TN   TRAINED SPOTTER

            ESTIMATED 70-80 MPH WIND GUSTS OCCURRED IN CROSS
            PLAINS.

0756 PM     TSTM WND DMG     BELLEVUE                36.08N  86.93W
02/20/2014                   DAVIDSON           TN   AMATEUR RADIO

            TREE DOWN ON TEMPLE ROAD SOUTH OF HIGHWAY 100

0759 PM     TSTM WND DMG     FAIRVIEW                35.98N  87.12W
02/20/2014                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN ON HOUSE IN FAIRVIEW

0800 PM     TSTM WND DMG     SPRING HILL             35.74N  86.92W
02/20/2014                   MAURY              TN   TRAINED SPOTTER

            POWER LINES DOWN ON WILLIAMSON COUNTY AND MAURY COUNTY
            LINE CAUSING A FIRE

0808 PM     TSTM WND DMG     7 NE ASHLAND CITY       36.35N  86.97W
02/20/2014                   CHEATHAM           TN   TWITTER

            POWER LINES DOWN ON WOODSON ROAD

0810 PM     TSTM WND DMG     5 NW EAGLEVILLE         35.79N  86.72W
02/20/2014                   WILLIAMSON         TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREES DOWN ON HORTON HIGHWAY
            NEAR COLLEGE GROVE

0816 PM     TSTM WND DMG     4 NE FRANKLIN           35.97N  86.79W
02/20/2014                   WILLIAMSON         TN   TWITTER

            NUMEROUS TREES...TRAFFIC LIGHTS AND POWER LINES DOWN IN
            THE COOL SPRINGS AREA OF FRANKLIN

0817 PM     TSTM WND DMG     4 NE FRANKLIN           35.97N  86.79W
02/20/2014                   WILLIAMSON         TN   LAW ENFORCEMENT

            POWER LINES DOWN IN COOL SPRINGS AT BAKERS BRIDGE AND
            GALLERIA

0818 PM     TSTM WND DMG     SPRING HILL             35.74N  86.92W
02/20/2014                   MAURY              TN   AMATEUR RADIO

            NUMEROUS TREES DOWN ON CARTERS CREEK ROAD AT WILLIAMSON
            CO AND MAURY CO LINE

0821 PM     TSTM WND DMG     LEIPERS FORK            35.90N  87.00W
02/20/2014                   WILLIAMSON         TN   TWITTER

            TREE DOWN ON LEIPERS CREEK ROAD IN WATER VALLEY AREA

0830 PM     HAIL             SMYRNA                  35.98N  86.52W
02/20/2014  E1.00 INCH       RUTHERFORD         TN   TRAINED SPOTTER

0833 PM     TSTM WND DMG     5 SW NASHVILLE          36.12N  86.85W
02/20/2014                   DAVIDSON           TN   TWITTER

            TREE DOWN ON 46TH AVE AT IDAHO AVE IN SYLVAN PARK

0840 PM     TSTM WND DMG     JOELTON                 36.31N  86.87W
02/20/2014                   DAVIDSON           TN   AMATEUR RADIO

            16 INCH DIAMETER TREE PARTIALLY BLOCKING UNION HILL
            ROAD AT LICKTON PIKE

0847 PM     TSTM WND DMG     LEBANON                 36.21N  86.32W
02/20/2014                   WILSON             TN   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD AT 807 LORI LANE

0855 PM     TSTM WND DMG     10 NW MURFREESBORO      35.96N  86.52W
02/20/2014                   RUTHERFORD         TN   TRAINED SPOTTER

            A TIN ROOF BARN WAS DESTROYED WITH ALSO SOME 5 FOOT
            DIAMETER TREES DOWNED NEAR ALLMAVILLE ROAD AND ONE MILE
            LANE.

0857 PM     TSTM WND DMG     10 SW LEBANON           36.11N  86.45W
02/20/2014                   WILSON             TN   EMERGENCY MNGR

            TREE ACROSS STEWARTS FERRY PIKE EAST OF 840

&&

EVENT NUMBER OHX1400166 OHX1400167 OHX1400170 OHX1400184 OHX1400168
OHX1400169 OHX1400171 OHX1400172 OHX1400182 OHX1400181 OHX1400174
OHX1400179 OHX1400173 OHX1400176 OHX1400175 OHX1400177 OHX1400178
OHX1400180 OHX1400183 OHX1400185 OHX1400186 OHX1400188 OHX1400187

31

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

4.5 hours before the tornado, 108 km from the path. February 21, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 231 joules per kilogram, CIN -78, lifted condensation level 1039 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 346 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Surface CAPE
196 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

7.5 hours after it, 108 km from the path. February 21, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87768, lifted condensation level 1329 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -79 square meters per square second, 0 to 6 km bulk shear 110 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87768 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
110 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Winchester (BGF), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:35 UTC66.259170° 22 kt1007.8
02:55 UTC66.259170° 22 kt281007.5
03:15 UTC66.259170° 19 kt1007.1
03:35 UTC66.260.8180° 16 kt1007.1
03:55 UTC66.260.8180° 16 kt361007.1
04:15 UTC64.460.8180° 17 kt1006.8
04:35 UTC57.255.4220° 13 kt211009.1
04:55 UTC57.255.4220° 10 kt1009.5
05:15 UTC57.257.2200° 7 kt1008.5
05:35 UTC57.255.4220° 9 kt1009.1
05:55 UTC57.257.2 3 kt1008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the touchdown began at 04:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:24 UTCTSTM WND DMG9 Se MurfreesboroRutherford, TNA TREE WAS REPORTED DOWN ACROSS INTERSTATE 24 BLOCKING LANES NEAR MILE MARKER 89.
03:30 UTCTSTM WND DMG4 Wsw ShelbyvilleBedford, TNLARGE TREE BLOCKING COMSTOCK ROAD
03:35 UTCTSTM WND DMGShelbyvilleBedford, TNTREE AND POWER LINES DOWN ON EAST LANE STREET
03:38 UTCTSTM WND DMG6 Ene Bell BuckleBedford, TNA TREE WAS REPORTED DOWN ON HIGHWAY 64 EAST IN BEECHGROVE. THE TREE WAS BLOCKING THE ROAD.
03:48 UTCTSTM WND DMG3 E PetersburgLincoln, TNTREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE ROAD.
03:53 UTCTSTM WND DMG1 Ese LynchburgMoore, TNDAMAGE REPORTED NEAR THE 3500 BLOCK OF GRIFFIN ROAD. THE ROOF OF A BACK PORCH WAS TORN OFF AND BLOWN SEVERAL HUNDRED YARDS. SEVERAL TREES WERE SNAPPED.
03:53 UTCTORNADO1 Sw Marble HillMoore, TNTHIS TORNADO DAMAGED SEVERAL BARN AND FARM STRUCTURES ALONG MARBLE HILL ROAD TEARING THE SIDE COMPLETELY OFF OF ONE. A WELL BUILT HOME SUSTAINED VERY MINOR SIDING DAMAGE. LARGE HARDWOOD TREES WERE UPROOTED ALONG ITS 1.6
03:57 UTCTSTM WND DMG6 Sse LynchburgMoore, TNDAMAGE ON MARBLE HILL ROAD. SEVERAL TREES SNAPPED.
04:02 UTCTSTM WND DMG5 W WinchesterFranklin, TNDAMAGE ALONG OLD HOLLOW ROAD AND ABOUT 1/4-1/2 MILE ENE. ROOF ONE ONE SHED WAS BLOWN INTO A HOME PRODUCING SIGNIFICANT DAMAGE. ANOTHER TIN ROOF OF A SHED WAS BLOWN ONTO A HOME. AN APPROX 20 BY 80 HAY BARN WAS BLOWN ABOUT
04:08 UTCTSTM WND DMG5 W WinchesterFranklin, TNDAMAGE ALONG OLD HOLLOW ROAD AND ABOUT 1/4-1/2 MILE ENE. ROOF ONE ONE SHED WAS BLOWN INTO A HOME PRODUCING SIGNIFICANT DAMAGE. ANOTHER TIN ROOF OF A SHED WAS BLOWN ONTO A HOME. AN APPROX 20 BY 80 HAY BARN WAS BLOWN ABOUT
04:08 UTCTORNADO6 W WinchesterFranklin, TNTHIS VERY BRIEF TORNADO TOUCHED DOWN AROUND THE TIMS FORD LAKE AREA JUST WEST OF WILEY ROAD. SEVERAL TREES WERE SNAPPED OR UPROOTED. A LARGE OUTBUILDING WAS DESTROYED AND A HOME SUSTAINED ROOF DAMAGE. ANOTHER HOME SUSTAI
04:12 UTCTSTM WND DMG5 Ne CentertownWarren, TNA VEHICLE WAS BLOWN OFF THE ROAD ON JUDGE WARREN ROAD AND TREES WERE REPORTED DOWN ON COOPER ROAD0
04:15 UTCTSTM WND DMG7 Nw ManchesterCoffee, TNA COUPLE TREES WERE BLOWN DOWN ALONG I-24 NEAR THE 101 MILE MARKER.
04:23 UTCTORNADO2 Wnw AltoFranklin, TNA TORNADO TOUCHED DOWN IN THE ESTILL SPRINGS/WILDER CHAPEL COMMUNITIES IN NORTHEAST FRANKLIN COUNTY TN. THIS SHORT-LIVED TORNADO INITIALLY SNAPPED TREES ALONG AND WEST OF OAK GROVE RD. ALONG WILDER CHAPEL ROAD...A LARGE
04:25 UTCTSTM WND DMG11 Ne WinchesterFranklin, TNSEVERAL LARGE TREES WERE SNAPPED OR UPROOTED ON WILDERS CHAPEL ROAD.
04:25 UTCTSTM WND DMG3 E PetersburgLincoln, TNTREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE ROAD.
04:29 UTCTORNADO11 Wnw Tracy CityCoffee, TNAN EF1 TORNADO TOUCHED DOWN ALONG I-24 AROUND 3 MILES NW OF PELHAM DAMAGING TWO BILLBOARDS. SEVERAL TREES WERE UPROOTED ALONG BETSY WILLIS ROAD. A FARM ON HWY 41 SUFFERED SIGNIFICANT DAMAGE WITH 3 GRAIN SILOS AND AN OUTB
04:30 UTCTSTM WND DMG11 Wnw Tracy CityCoffee, TNPUBLIC REPORTED SEVERAL GRAIN SILOS WERE DAMAGED AND DESTROYED ALONG HIGHWAY 41 NEAR BETSY WILLIS ROAD IN HILLSBORO. DEBRIS WAS BLOWN ACROSS THE HIGHWAY INTO ADJACENT FIELDS. POSSIBLE TORNADO.
04:35 UTCTSTM WND DMGDunlapSequatchie, TNREPORTS OF TREES DOWN ACROSS THE COUNTY.
04:50 UTCTSTM WND DMGGruetli-LaagerGrundy, TNPUBLIC REPORTED SEVERAL TREES DOWN ON ROADS AROUND GRUETLI-LAAGER AND PALMER INCLUDING COLONY ROAD.
05:25 UTCTSTM WND DMGSouth PittsburgMarion, TN*** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME.
05:25 UTCTSTM WND DMGSouth PittsburgMarion, TNSEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 20, 2014

33 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 202:25 PM CSTEF2Pike, IL12.1801
February 202:48 PM CSTEF0Morgan, IL0.325
February 202:52 PM CSTEF0Morgan, IL8.250
February 203:43 PM CSTEF0Sangamon, IL0.275$30,000
February 203:57 PM CSTEF1Bond, IL12.350
February 203:57 PM CSTEF1Sangamon, IL8.3300$990,000
February 204:09 PM CSTEF2Montgomery, IL22.42001$600,000
February 204:36 PM CSTEF1Fayette, IL4.850
February 204:39 PM CSTEF1Pemiscot, MO0.2705$75,000
February 204:40 PM CSTEF1Jackson, IL0.450$10,000
February 204:40 PM CSTEF0Shelby, IL0.350
February 204:41 PM CSTEF1Pemiscot, MO0.025$10,000
February 204:54 PM CSTEF1Effingham, IL1.5100$80,000
February 205:43 PM CSTEF0Edgar, IL3.075
February 207:40 PM ESTEF0Montgomery, IN7.540$75,000
February 206:42 PM CSTEF0Webster, KY6.2125$30,000
February 207:11 PM CSTEF0Walthall, MS0.540$5,000
February 207:12 PM CSTEF0Caldwell, KY1.6125$8,000
February 207:48 PM CSTEF0Marion, MS0.550$15,000
February 209:32 PM ESTEF0Rush, IN0.025$12,000
February 208:33 PM CSTEF1Evangeline Parish, LA2.675$50,000
February 208:45 PM CSTEF1Lawrence, AL10.7450
February 208:51 PM CSTEF1Lauderdale, AL1.8400
February 208:55 PM CSTEF1Lauderdale, AL2.75001
February 209:05 PM CSTEF1Limestone, AL2.7500
February 2010:14 PM ESTEF1Ripley, IN0.850$100,000
February 209:28 PM CSTEF1Jones, MS4.6100$400,000
February 209:50 PM CSTEF0Jones, MS0.650$10,000
February 209:53 PM CSTEF1Moore, TN1.6400
February 2010:53 PM ESTEF0Montgomery, OH2.080$150,000
February 2010:08 PM CSTEF1Franklin, TN1.1100
February 2010:23 PM CSTEF1Franklin, TN2.0400
February 2012:54 AM ESTEF0Delaware, OH0.180$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.